Friday, February 8, 2013

Getting off of Paxil is not fun, but worth it.

I think we're meant in life to share our hardships both for our own support and to support others going through it. In this case, if anyone else is attempting to stop taking Paxil/paroxetine I hope they will find this series of posts and know they are not alone and that it does get better.

So here goes. I've been on a low dose of Paxil (20 mg) for about 3.5 years. I started it to manage anxiety at the beginning of my divorce and stayed on through finding a full-time job after several years of being a stay-at-home mom, through parenting a child with behavior challenges, through learning to date again, getting laid off, moving and marriage and blending a family.

It is my third time on the medication - technically a generic of Paxil, which is paroxetine - the first time lasting 6 months and the second 1 year (after postpartum depression). Both of those times weaning off of it was not too much of a problem. I don't recall any emotional or physical side effects of the weaning, and I took it slow both times.

Wow, this time is different! Emotionally, it's fine. I am a little quicker to get snippy and a little quicker to cry if I get upset, but overall, I am adjusting to that. And physically, there is actually one benefit so far. I sleep like a log! I guess it's related to the serotonin properties of Paxil. Serotonin is a sleep-regulating hormone, so not messing with it makes me sleep better! Yay!

However, I have near-constant dizziness/vertigo/wooziness which also causes mild nausea. Ugh. I feel like I'm walking around in a fog. I started this journey on Monday and here it is Friday and I am still having this problem.

Apparently I'm not the only one. I love the use of messageboards when dealing with a health issue and found this one related to Paxil withdrawal. I guess it is very common to experience what I'm experiencing and unfortunately it may go on for weeks. Like one of the posters, I have been praying a lot for help to get through this and get past the dizziness. It is not pleasant at all and makes me want to go take a nap.

It could be worse though. Dizziness is easier to handle than a lot of other things and some of the posters had fever and diarrhea.


  1. Hi...

    I have just recently taken myself off Paxil CR..
    I just wanted to let everyone know if you have access to a infrared REALLY HELPS..
    It pulls the toxins out of your muscles and tissues. I don't think I would have made it without one...was so much easier using it.

    1. I've never heard of an infrared sauna. It was a rough week for me, ugh. I had no idea it'd be that hard. So glad you got through it too!

  2. This was an amazing post! Thank you very much for sharing it with us!! Keep it up!


I truly enjoy your comments and love to interact. Be sure to check the "notify me" box below to see new comments and replies to your comment! Thank you!

Blog Archive

Popular Posts